Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 16, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 9, 2005, 7:10 PM EDT for Bristol County, Massachusetts. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2005, 7:10 PM EDT (23:10 UTC)
- Expired
- Jul 9, 2005, 7:45 PM EDT
- In force
- 35 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Counties, with a storm outline in the text
County Bristol County, MA
The radar
The Boston radar (KBOX), 12 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 11.2 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 518 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBOX 092312 SVRBOX MAC005-092345- /O.NEW.KBOX.SV.W.0016.050709T2310Z-050709T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TAUNTON MA 710 PM EDT SAT JUL 9 2005 THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL BRISTOL COUNTY IN SOUTHEAST MASSACHUSETTS THIS INCLUDES THE CITIES OF...TAUNTON...ATTLEBOROUGH * UNTIL 745 PM EDT * AT 703 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR ATTLEBOROUGH... AND MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TAUNTON BY 740 PM EDT LAT...LON 4194 7136 4189 7138 4178 7114 4195 7107 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 4:10 PM EDT, 3 hours earlier.
Area forecast discussion, Jul 9, 4:10 PM EDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 410 PM EDT SAT JUL 9 2005 .SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)... AIRMASS IS BECOMING MORE UNSTABLE IN SOUTHERN NEW ENGLAND THIS AFTERNOON AS WE LOSE THE INFLUENCE OF REMNANTS OF CINDY (NOW HEADING THROUGH GULF OF MAINE) AND COME UNDER EFFECTS OF UPPER LOW MOVING THROUGH NORTHERN NEW ENGLAND. ANALYSIS SHOWS INSTABILITY AXIS NOSING UP FROM NYC AREA INTO BERKSHIRES...BUT WITH BETTER MOISTURE CONVERGENCE FROM LOWER HUDSON VALLEY INTO NJ SHOWERS AND THUNDERSTORMS SHOULD BE LIMITED IN COVERAGE IN OUR NECK OF THE WOODS. GFS AND ETA BOTH DEPICT THIS WELL...SHOWING MOST OF PRECIPITATION TO OUR W AND S THROUGH THIS EVENING. AS A RESULT WE WILL KEEP CHANCE POPS IN OUR WESTERN AND NORTHERN ZONES EARLY...WITH NOTHING MORE THAN SLIGHT CHANCE FARTHER S AND E WHERE AIRMASS IS MORE STABLE. OTHERWISE WE EXPECT GRADUAL CLEARING TONIGHT AS UPPER LOW HEADS INTO EASTERN NEW ENGLAND AND DRYING TAKES PLACE PER MODEL CROSS SECTIONS. WE MAY SEE SOME LEFTOVER LOW CLOUDS HOLD ON LONGEST IN SE ZONES. HIGH PRESSURE BUILDS INTO REGION SUN. RISING HEIGHTS ALOFT AND DOWNSLOPING W/NW FLOW SHOULD HELP TEMPERATURES GET WELL INTO 80S AND LOWER 90S...EVEN ON CAPE COD AND ISLANDS (LOW TO MID 80S THERE). DEWPOINTS ARE EXPECTED TO HOLD IN LOW TO MID 60S WHICH MEANS IT WONT BE TOO OPPRESSIVE OUT THERE. QUIET INTO SUN NIGHT AS WELL...IF ANYTHING A LITTLE MORE MUGGY. .LONG TERM (MONDAY THROUGH SATURDAY)... MAIN EVENT IN LONG TERM IS POSSIBLE BACK DOOR COLD FRONT MONDAY NIGHT. THERE ARE THE REMAINS OF DENNIS TO COME ASHORE ALONG GULF COAST SOMETIME LATE SUNDAY...HOWEVER LATEST GUIDANCE HAS REMNANTS SPIRALLING FAR SOUTH AND WEST OF OUR REGION. WE COULD TAP ONTO THE TROPICAL MOISTURE LATER NEXT WEEK ON THURSDAY AND FRIDAY...THEREFORE HAVE KEPT CHANCE POPS FOR THESE DAYS. CONCERN IS THAT HIGH TEMPS FOR WEDNESDAY AND THURSDAY ARE NOT WARM ENOUGH...ESPECIALLY GIVEN THAT PROJECTED PATH OF DENNIS REMAINS TO OUR SW. && .AVIATION... CEILINGS ARE SLOWLY LIFTING TO VFR THIS AFTERNOON BUT WE STILL HAVE MVFR CEILINGS HANGING ON ACROSS PARTS OF RI AND EASTERN MA. WE EXPECT ALL TERMINALS TO IMPROVE TO VFR AS CLOUDINESS DIMINISHES THIS EVENING. ONLY SCATTERED CLOUDS EXPECTED SUN. && .MARINE... WE WILL LEAVE SMALL CRAFT ADVISORIES POSTED FOR THE SE WATERS FROM MONTAUK POINT TO NANTUCKET AND PROVINCETOWN BASED UPON BUOY OBSERVATIONS...WHERE SEAS ARE STILL RUNNING UP TO 7 FT AT NANTUCKET SHOALS. ALONG E MA COASTAL WATERS WE ARE PLANNING TO DROP IT AS SEAS HAVE SUBSIDED TO 3-4 FT. OTHERWISE NO HEADLINES IN THE SHORT TERM THROUGH SUN NIGHT. GUSTS MAY BRIEFLY REACH 25KT SUN AFTERNOON NEARSHORE...BUT SHOULD NOT LAST LONG ENOUGH TO SUPPORT ANOTHER ROUND OF SMALL CRAFT ADVISORIES. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...SMALL CRAFT ADVISORY FOR ANZ254-255. && SHORT TERM...JWD LONG TERM...KAB AVIATION...JWD
Hazardous weather outlook, Jul 9, 6:30 AM EDT, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 630 AM EDT SAT JUL 9 2005 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-101030- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 630 AM EDT SAT JUL 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE... MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTH CENTRAL AND NORTHEAST CONNECTICUT...AND ALL OF RHODE ISLAND. .DAY ONE (TODAY AND TONIGHT) SLIGHT CHANCE OF A THUNDERSTORM TODAY. IF THERE IS A LITTLE MORE SUNSHINE THAN ANTICIPATED IN CONNECTICUT AND RHODE ISLAND THIS AFTERNOON...ENOUGH INSTABILITY COULD DEVELOP TO GENERATE A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)... A LOW HUMIDITY THREE DAY HEAT WAVE MAY DEVELOP FOR THE HARTFORD SPRINGFIELD AREA IN THE PERIOD SUNDAY THROUGH TUESDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED OVER THE NEXT 48 HOURS...UNLESS ORGANIZED THUNDERSTORM ACTIVITY OCCURS IN CONNECTICUT AND RHODE ISLAND THIS AFTERNOON. DRAG
In the hours before
Special weather statement, Jul 9, 5:04 PM EDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 504 PM EDT SAT JUL 9 2005 MAZ017-RIZ001-002-092130- NORTHERN BRISTOL MA-NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI- 504 PM EDT SAT JUL 9 2005 AT 501 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL 3 MILES SOUTH OF GLOCESTER...OR ABOUT 12 MILES SOUTHWEST OF WOONSOCKET...MOVING EAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR... SMITHFIELD BY 515 PM EDT... PROVIDENCE AND NORTH PROVIDENCE BY 525 PM EDT... SEEKONK AND EAST PROVIDENCE BY 535 PM EDT. MCCORMICK
Special weather statement, Jul 9, 5:34 PM EDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 534 PM EDT SAT JUL 9 2005 MAZ017-RIZ001-002-005-092200- BRISTOL RI-NORTHERN BRISTOL MA-NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI- 534 PM EDT SAT JUL 9 2005 AT 533 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL ALONG A LINE EXTENDING FROM ATTLEBOROUGH TO PROVIDENCE...MOVING EAST AT 25 MPH. THE THUNDERSTORMS WILL BE NEAR... ATTLEBOROUGH AND SEEKONK BY 545 PM EDT... NORTON BY 555 PM EDT... TAUNTON AND BERKLEY BY 610 PM EDT. MCCORMICK
Special weather statement, Jul 9, 6:03 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 603 PM EDT SAT JUL 9 2005 MAZ017-018-020-092230- NORTHERN BRISTOL MA-SOUTHERN BRISTOL MA-WESTERN PLYMOUTH MA- 603 PM EDT SAT JUL 9 2005 AT 600 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL ALONG A LINE EXTENDING FROM TAUNTON TO FALL RIVER...MOVING EAST AT 25 MPH. THE THUNDERSTORMS WILL BE NEAR... BRIDGEWATER AND WEST BRIDGEWATER BY 610 PM EDT... HALIFAX AND PLYMPTON BY 620 PM EDT... CARVER BY 630 PM EDT. MCCORMICK
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.